zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Positive solutions of nonlinear problems involving the square root of the Laplacian. (English) Zbl 1198.35286

The authors study the existence and regularity results of positive solutions for nonlinear problem containing the square root of the Laplacian A 1 2 u=f(u) (A 1 2 stands for the square root of the operator - in a bounded domain Ω) with zero Dirichlet boundary conditions.

Among other results they prove:

Theorem 1.1 (The existence result). Let n1 be an integer and 2 =2n n-1 when n2. Suppose that Ω is a smooth bounded domain in n and f(u)=u p . Assume that 1<p<2 -1=n+1 n-1 if n2, or that 1<p< if n=1.

Then, problem admits at least one solution. This solution (as well as every weak solution) belongs to C 2,α (Ω ¯) for some 0<α<1.

Theorem 1.3 (A priori estimates of Gidas-Spruck type). Let n2 and 2 =2n n-1. Assume that Ω n is a smooth bounded domain and f(u)=u p , 1<p<2 -1=n+1 n-1.

Then there exists a constant C(p,Ω), which depends only on p and Ω, such that every weak solution of the problem satisfies u L (Ω) C(p,Ω).

Theorem 1.6 (Symmetry results of Gidas-Ni-Nirenberg type). Assume that Ω is a bounded smooth domain of in n which is convex in the x 1 direction and symmetric with respect to the hyperplane {x 1 =0}. Let f be Lipschitz continuous and u be a C 2,α (Ω ¯) solution of the problem.

Then u is symmetric with respect to x 1 , i.e., u(-x 1 ,x ' )=u(x 1 ,x ' ) for all (x 1 ,x ' )Ω. In addition, u x 1 <0 for x 1 >0.

In particular, if Ω=B R (0) is a ball, then u is radially symmetric, u=u(|x|)=u(r) for r=|x|, and it is decreasing, i.e., u r <0 for 0<r<R.

The introduction contains a detailed review of earlier results and a comparison with the results obtained in the reviewed article.


MSC:
35R11Fractional partial differential equations
35B45A priori estimates for solutions of PDE
35B53Liouville theorems, Phragmén-Lindelöf theorems (PDE)
35A25Other special methods (PDE)
35B65Smoothness and regularity of solutions of PDE
35B09Positive solutions of PDE
References:
[1]Ambrosetti, A.; Rabinowitz, P.: Dual variational methods in critical points theory and applications, J. funct. Anal. 14, 349-381 (1973) · Zbl 0273.49063 · doi:10.1016/0022-1236(73)90051-7
[2]Applebaum, D.: Lévy processes–from probability to finance and quantum groups, Notices amer. Math. soc. 51, 1336-1347 (2004) · Zbl 1053.60046 · doi:http://www.ams.org/notices/200411/200411-toc.html
[3]Berestycki, H.; Nirenberg, L.: On the method of moving planes and the sliding method, Bol. soc. Brasil. mat. 22, 1-37 (1991) · Zbl 0784.35025 · doi:10.1007/BF01244896
[4]Brezis, H.; Nirenberg, L.: Positive solutions of nonlinear elliptic equations involving critical Sobolev exponents, Comm. pure appl. Math. 36, 437-477 (1983) · Zbl 0541.35029 · doi:10.1002/cpa.3160360405
[5]Cabré, X.; Solà-Morales, J.: Layer solutions in a halfspace for boundary reactions, Comm. pure appl. Math. 58, 1678-1732 (2005) · Zbl 1102.35034 · doi:10.1002/cpa.20093
[6]Caffarelli, L.; Salsa, S.; Silvestre, L.: Regularity estimates for the solution and the free boundary of the obstacle problem for the fractional Laplacian, Invent. math. 171, 425-461 (2008) · Zbl 1148.35097 · doi:10.1007/s00222-007-0086-6
[7]Caffarelli, L.; Silvestre, L.: An extension problem related to the fractional Laplacian, Comm. partial differential equations 32, 1245-1260 (2007) · Zbl 1143.26002 · doi:10.1080/03605300600987306
[8]L. Caffarelli, A. Vasseur, Drift diffusion equations with fractional diffusion and the quasi-geostrophic equation, Ann. of Math., in press · Zbl 1204.35063 · doi:10.4007/annals.2010.171.1903 · doi:http://annals.princeton.edu/annals/2010/171-3/p10.xhtml
[9]Chipot, M.; Chlebík, M.; Fila, M.; Shafrir, I.: Existence of positive solutions of a semilinear elliptic equation in R+n with a nonlinear boundary condition, J. math. Anal. appl. 223, 429-471 (1998) · Zbl 0932.35086 · doi:10.1006/jmaa.1998.5958
[10]Davila, J.: Singular solutions of semi-linear elliptic problems, (2009)
[11]Davila, J.; Dupaigne, L.; Montenegro, M.: The extremal solution of a boundary reaction problem, Commun. pure appl. Anal. 7, 795-817 (2008) · Zbl 1156.35039 · doi:10.3934/cpaa.2008.7.795
[12]Escobar, J.: Sharp constant in a Sobolev trace inequality, Indiana univ. Math. J. 37, 687-698 (1988) · Zbl 0666.35014 · doi:10.1512/iumj.1988.37.37033
[13]Gidas, B.; Ni, W. -M.; Nirenberg, L.: Symmetry and related properties via the maximum principle, Comm. math. Phys. 68, 209-243 (1979) · Zbl 0425.35020 · doi:10.1007/BF01221125
[14]Gidas, B.; Spruck, J.: A priori bounds for positive solutions of nonlinear elliptic equations, Comm. partial differential equations 6, 883-901 (1981) · Zbl 0462.35041 · doi:10.1080/03605308108820196
[15]Gilbarg, D.; Trudinger, N. S.: Elliptic partial differential equations of second order, Classics in mathematics (2001)
[16]Landkof, N. S.: Foundations of modern potential theory, (1972)
[17]Li, Y. Y.; Zhang, L.: Liouville-type theorems and Harnack-type inequalities for semilinear elliptic equations, J. anal. Math. 90, 27-87 (2003) · Zbl 1173.35477 · doi:10.1007/BF02786551
[18]Li, Y. Y.; Zhu, M.: Uniqueness theorems through the method of moving spheres, Duke math. J. 80, 383-417 (1995) · Zbl 0846.35050 · doi:10.1215/S0012-7094-95-08016-8
[19]Lions, P. L.: The concentration-compactness principle in the calculus of variations, the limit case II, Rev. mat. Iberoamericana 1, 45-121 (1985) · Zbl 0704.49006
[20]Lions, J. L.; Magenes, E.: Non-homogeneous boundary value problems and applications, vol. I, Die grundlehren der math. Wissenschaften 181 (1972) · Zbl 0223.35039
[21]Nekvinda, A.: Characterization of traces of the weighted Sobolev space W1,p(Ω,dεM) on M, Czechoslovak math. J. 43, No. 118, 695-711 (1993) · Zbl 0832.46026
[22]Ou, B.: Positive harmonic functions on the upper half space satisfying a nonlinear boundary condition, Differential integral equations 9, 1157-1164 (1996) · Zbl 0853.35045
[23]Silvestre, L.: Regularity of the obstacle problem for a fractional power of the Laplace operator, Comm. pure appl. Math. 60, 67-112 (2006) · Zbl 1141.49035 · doi:10.1002/cpa.20153
[24]Struwe, M.: Variational methods, Ergebnisse der Mathematik und ihrer grenzgebiete 34 (1996)
[25]Sugitani, S.: On nonexistence of global solutions for some nonlinear integral equations, Osaka J. Math. 12, 45-51 (1975) · Zbl 0303.45010
[26]J. Tan, The Brezis-Nirenberg type problem involving the square root of the Laplacian, preprint